Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 259, NWS Springfield, MO

October 2, 1998Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Oct 2, 1998, 6:37 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 1998, 6:37 AM CDT (11:37 UTC)
Expired
Oct 2, 1998, 12:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 021137
FFWSGF
KSC011-021730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT FRI OCT 2 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 1230 PM CDT

* AT 632 AM...WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL.
  THESE STORMS WERE LOCATED FROM MAPLETON TO UNIONTOWN TO PORTERVILLE
  AND INDIVIDUAL CELLS WERE MOVING NORTHEAST AT 30 MPH...BUT THE AREA
  WAS MOVING EAST AT 15 MPH.

  DOPPLER RADAR WAS ESTIMATING BETWEEN 1 AND 2 INCHES HAD FALLEN OVER
  WESTERN BOURBON COUNTY FROM MAPLETON TO BRONSON WITHIN THE PAST TWO
  HOURS WITH THESE STORMS.

* LOCALLY HEAVY RAINFALL WILL CONTINUE ALL MORNING LONG.  ADDITIONAL
  RAINFALL OF 1 TO 3 INCHES ARE POSSIBLE ACROSS BOURBON COUNTY.  WITH
  THE RECENT LOCALLY HEAVY RAINFALL ACROSS THE COUNTY...THE GROUND IS
  NEARLY SATURATED.  ADDITIONAL RAINFALL WILL LEAD TO FLOODING!.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:45 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 2, 2:45 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT FRI OCT 2 1998

WELL...LOOKS LIKE THE RAIN IS COMING.  LATEST SFC ANLYS HAS ONE SFC
LOW JUST W OF SPS WITH WRMFNT FM MLC-TXK-BTR.  ANOTHER SFC LOW IS W
OF ELP.  SFC HI FM ORD-LAKE WINNIPEG WL SET THE STAGE FOR SOME
OVERRUNNING.  PRECIPITABLE WATER VALUES ARE RATHER HIGH WITH SGF 1.28
WHICH IS 130% OF NORMAL.  HOWEVER AMA/MAF/DRT ARE RUNNING 180% OF
NORMAL.

LATEST ADAP DENOTING STRONG FLUX CONVERGENCE OVR S CNTRL OK AND K
INDICES OF 28 OVR SGF WITH 40 K'S OVR W TX.  PROFILERS STEADILY INCR
TO W IN LOWEST GATES...AND INCR WL LIKELY AND VEER WITH HGT THIS
MORNING WHICH WL BRING HELICITIES TO OVR 500 M2/S2 BY 18Z.

NGM HAS ITS NORTHERN BIAS WITH TRACK OF LOW AND H5 VORT MAX...WHILE
FAN IS HAVING PROBLEMS WITH POP GUIDANCE.  22 POPS GUIDANCE SEEMS
TOTALLY UNREASONABLE AT SGF TDA.  ETA LOOKS VERY GOOD WITH ONE THETA
E MAX AT 18Z AND ANOTHER MINOR ONE FM 00-06Z TNGT.  FFG GUIDANCE IS
LOW AND IS PROBABLY LOWER THAN INDICATED FOR WRN COUNTIES THAT GOT
HIT WITH 2 MCS ON MON/TUE.

LIKE FFA TDA FOR COUNTIES N AND W OF A
MORGAN/HICKORY/POLK/GREENE/LAWRENCE/MCDONALD LINE.  THIS IS VERY
SIMILAR TO 94E AND QPF/ERD OUTLOOK.  TOO IFFY TO ISSUE ESF...FFA
SEEMS LOGICAL.

RECOMMENDATIONS FOR FCST GUIDANCE AND COORDINATION ONLY...

JLN/SE KS TO GREENE COUNTY...FLASH FLOOD WATCH FOR TODAY AND THIS
EVENING...SHOWERS AND THUNDERSTORM LIKELY.  LOCALLY HEAVY RAIN
POSSIBLE.  HIGH IN THE MID 60S.  SOUTHEAST WIND 10 TO 20 MPH.
REST OF SGF COUNTIES...PERIODS OF SHOWERS AND THUNDERSTORMS.  HIGH 65
TO 70.  SOUTHEAST WIND 10 TO 15 MPH.
AIZ/VIH...FFA FOR MORGAN/BENTON...SHOWERS AND THUNDERSTORMS ^LIKELY.
HIGH 60 TO 65.  SOUTHEAST WIND 5 TO 15 MPH.
PUT UNO COUNTIES WITH RIPLEY AND CARTER.

CCF INFO
SGF RE 067/062 076/061 080 04763
JLN RE 066/060 080/062 082 04853
GORDON/RICKARD/ALBERT

In the hours before

Special weather statement, Oct 2, 4:30 AM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT FRI OCT 2 1998

THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...

BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI...

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS...

A LOW PRESSURE SYSTEM WEST OF WICHITA FALLS TEXAS HAS A WARM FRONT
FROM MC ALESTER OKLAHOMA TO TEXARKANA ARKANSAS.  SOUTHEASTERLY LOW
LEVEL WINDS OF 10 TO 25 MPH CONTINUE TO PULL ABUNDANT LOW LEVEL
MOISTURE NORTHWARD INTO OUR AREA.  IN ADDITION TO THE WARM FRONT...A
STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES
AND PROVIDE ADDITIONAL LIFT FOR LOCALLY HEAVY RAINFALL.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM SOUTHEAST
KANSAS TO THE TEXAS-OKLAHOMA PANHANDLE. THIS AREA WILL AFFECT ALL OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS MORNING...THE LAKE OF
THE OZARKS REGION AFTER 10 AM...AND INTO THE WEST PLAINS AREA BY 1
PM.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A MONETT TO
SPRINGFIELD TO VERSAILLES LINE.  THE WATCH INCLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...AND NEVADA AS WELL AS PITTSBURG AND FT SCOTT
KANSAS.  RAINFALL AMOUNTS ARE EXPECTED TO BE 1 TO 3 INCHES OVER THE
NEXT 24 TO 30 HOURS.

THE WATCH AREA RECEIVED LOCALLY HEAVY RAINFALL ON MONDAY AND TUESDAY
OF THIS WEEK.  THE GROUND IS NEAR SATURATION...SO ANY ADDITIONAL
LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN THE WATCH AREA...
ESPECIALLY IN LOW LYING AREAS.

LOW LEVEL WIND SHEAR WILL INCREASE TODAY DUE TO STRENGTHENING
EAST-SOUTHEAST WINDS ON THE SURFACE AND SOUTHWEST TO WEST WIND FLOW
ALOFT. INSTABILITIES ARE WEAK TO MODERATE WHICH WILL ALLOW SCATTERED
THUNDERSTORMS THROUGHOUT THE DAY.  HOWEVER...A NEAR OVERCAST SKY AND
COOL SURFACE TEMPERATURES WILL DIMINISH THE SEVERE THREAT TO
EXTREMELY ISOLATED.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES
AND POSSIBLE FLASH FLOOD WARNINGS LATER TODAY.  A NEW HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED AT 1 PM THIS AFTERNOON.

GORDON
Special weather statement, Oct 2, 4:30 AM CDT, 2 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT FRI OCT 2 1998

THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...

BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI...

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS...

A LOW PRESSURE SYSTEM WEST OF WICHITA FALLS TEXAS HAS A WARM FRONT
FROM MC ALESTER OKLAHOMA TO TEXARKANA ARKANSAS.  SOUTHEASTERLY LOW
LEVEL WINDS OF 10 TO 25 MPH CONTINUE TO PULL ABUNDANT LOW LEVEL
MOISTURE NORTHWARD INTO OUR AREA.  IN ADDITION TO THE WARM FRONT...A
STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES
AND PROVIDE ADDITIONAL LIFT FOR LOCALLY HEAVY RAINFALL.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM SOUTHEAST
KANSAS TO THE TEXAS-OKLAHOMA PANHANDLE. THIS AREA WILL AFFECT ALL OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS MORNING...THE LAKE OF
THE OZARKS REGION AFTER 10 AM...AND INTO THE WEST PLAINS AREA BY 1
PM.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A MONETT TO
SPRINGFIELD TO VERSAILLES LINE.  THE WATCH INCLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...AND NEVADA AS WELL AS PITTSBURG AND FT SCOTT
KANSAS.  RAINFALL AMOUNTS ARE EXPECTED TO BE 1 TO 3 INCHES OVER THE
NEXT 24 TO 30 HOURS.

THE WATCH AREA RECEIVED LOCALLY HEAVY RAINFALL ON MONDAY AND TUESDAY
OF THIS WEEK.  THE GROUND IS NEAR SATURATION...SO ANY ADDITIONAL
LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN THE WATCH AREA...
ESPECIALLY IN LOW LYING AREAS.

LOW LEVEL WIND SHEAR WILL INCREASE TODAY DUE TO STRENGTHENING
EAST-SOUTHEAST WINDS ON THE SURFACE AND SOUTHWEST TO WEST WIND FLOW
ALOFT. INSTABILITIES ARE WEAK TO MODERATE WHICH WILL ALLOW SCATTERED
THUNDERSTORMS THROUGHOUT THE DAY.  HOWEVER...A NEAR OVERCAST SKY AND
COOL SURFACE TEMPERATURES WILL DIMINISH THE SEVERE THREAT TO
EXTREMELY ISOLATED.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES
AND POSSIBLE FLASH FLOOD WARNINGS LATER TODAY.  A NEW HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED AT 1 PM THIS AFTERNOON.

GORDON

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.